This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders.
Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).
I am a 30 year old who was dx. w/hep C in 1993. I believe to have contracted the virus approx. 7 years prior to that time. In 2000, I visited a liver specialist and had extensive testing done, including qualitative and quantitative blood work. My viral load was negative and no active viral replication was observed. A liver biopsy revealed "excellent" results. At that time, my husband and I were under the assumption that the virus was not chronic; therefore, I did not need to continue to monitor my liver status. I remember the doctor telling me I was one in a percentage of people that kick the virus on their own.
I went on to lead my life normally. I still drank alcohol on occassion. I also took the medication Nortriptyline, which can cause liver damage in some individuals.
Now I have heard that I should continue to monitor my liver status b/c the virus could become active again.
I recently had blood work done for an annual physical, and all results (albumin, total bilirubin, SGOT) were within normal limits, but my total bilirubin level was right on the edge of being high 1.2, with the normal range being .2 - 1.3. Could this be a red flag? Can other things cause an increase in bilirubin levels?
On a side note, if you are positive for hepatitis C, I would suggest abstaining from alcohol until you can be sure that the virus is no longer present.
There are many reasons why an isolated bilirubin level can be elevated. Of course, any type of liver or gall bladder disease can cause this. An abdominal ultrasound can be a reasonable inital study to evaluate for this.
Other causes can be divided into disorders associated with bilirubin overproduction (such as hemolysis and ineffective erythropoiesis) and disorders related to impaired hepatic uptake/conjugation of bilirubin (such as Gilbert's disease, Crigler-Najjar syndrome and the effects of certain drugs).
If hemolysis (i.e. breakdown of red blood cells) has been ruled out, and all the other tests for liver disease are negative, then you may want to consider Gilbert's syndrome. This is an asymptommatic disease that does not require treatment. You may want to discuss this with your personal physician.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Chowdhary. Gilbert's syndrome and unconjugated hyperbilirubinemia due to bilirubin overproduction. UptoDate, 2004.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.